Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 654, NWS Norman, OK

July 5, 2017Comanche County, Grady County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 5, 2017, 12:28 AM CDT for Comanche County, Grady County, Stephens County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 12:28 AM CDT (05:28 UTC)
Expired
Jul 5, 2017, 1:15 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Comanche County, OK, Grady County, OK, Stephens County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:56 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 4, 11:56 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1156 PM CDT Tue Jul 4 2017

.DISCUSSION...
The July 5-6, 2017 06 UTC TAF discussion follows:

&&

.AVIATION...
Scattered thunderstorms are currently developing across southwest
Oklahoma. These thunderstorms are expected to continue for the
next few hours as they slowly shift east-southeastward. Greatest
confidence of prevailing impacts will be from KHBR to KLAW with
lower probabilities at KCSM and KSPS (where TEMPOs were included).
Opted not to mention TSRA at KOKC/KOUN due to low probabilities.
Gusty, variable winds, small hail, and reduced visibility will be
possible within any thunderstorms.

Outside of thunderstorms, light east to southeast winds are
expected to continue through the TAF period.

Mahale

&&

.PREV DISCUSSION... /issued 637 PM CDT Tue Jul 4 2017/

DISCUSSION...
The July 5-6, 2017 00 UTC TAF discussion follows:

AVIATION...
Scattered thunderstorms are expected to develop across north
Texas and adjacent parts of southern Oklahoma late this
evening/overnight. Highest confidence of showers/storms is south
of a line from KCSM/KHBR to KLAW. Opted not to include TSRA at
KOKC/KOUN, where the probability is lower. Gusty, variable winds
and reduced visibility will be possible within any thunderstorms.

Otherwise, light and somewhat variable winds will continue;
however, the predominant directions will be from the northeast,
east or southeast through period.

Mahale

PREV DISCUSSION... /issued 304 PM CDT Tue Jul 4 2017/

DISCUSSION...
High-based showers are moving southeast through central Oklahoma.
Much of this is virga, but there is some light rain reaching the
ground at times. The main weather for tonight though is likely
beginning to develop in the northwest Texas panhandle and
northeast New Mexico. There has been a consistent signal today in
the HRRR and other models of storms developing here, becoming a
complex and moving southeast through the southwestern portion of
the forecast area. The unclear thing about these storms is how far
north storms will be in the area. Additional showers and storms
are progged to develop along an east-west line across southern
Oklahoma and north Texas, although different CAM runs have placed
this development at various latitudes. Regardless, the highest
POPs tonight will be in the southern part of the area, and
generally later this evening.

The upper trough from Illinois into southwest Missouri or
northeast Oklahoma finally wanders farther east tomorrow and
leaves the area in northwest/northerly upper-level flow between
this exiting trough and the building ridge in the west. We
maintain some low POPs for the next couple of days before the
ridge builds in a little stronger. In the longer term, one big
difference in the models is the degree of the warming trend toward
early next week. GFS low-level temperatures increase the heat
significantly more than the ECMWF early next week, mainly in the
west. Brought high temperatures a little higher than the model
blend given the building ridge and the fact that it is July.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  69  91 /  40  30  10   0
Hobart OK         70  90  70  92 /  60  30  10   0
Wichita Falls TX  73  90  71  93 /  60  40  20  10
Gage OK           66  90  68  94 /  20  20   0   0
Ponca City OK     65  87  68  91 /  20  10  10   0
Durant OK         73  88  70  90 /  60  60  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17/10
Hazardous weather outlook, Jul 4, 11:48 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Tue Jul 4 2017

OKZ004>048-050>052-TXZ083>090-051700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Tue Jul 4 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this evening and
overnight across southern Oklahoma and western north Texas,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 60 mph, hail up to the size of quarters,
and torrential rainfall will be the primary threats.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding this evening and
overnight across southern Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There will be at least a slight chance of thunderstorms each day
across parts of Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 4, 7:11 PM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
711 PM CDT TUE JUL 4 2017

TXZ087-050030-
Knox TX-
711 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox County Until
730 PM CDT...

AT 709 PM CDT, a strong thunderstorm was located near Weinert, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Munday, Goree and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9976 3361 9974 3358 9947 3340 9947
TIME...MOT...LOC 0009Z 193DEG 16KT 3338 9965

WR
Special weather statement, Jul 4, 9:50 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 PM CDT TUE JUL 4 2017

TXZ083-084-050315-
Foard TX-Hardeman TX-
950 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 1015 PM CDT...

AT 947 PM CDT, a strong thunderstorm was located 9 miles southeast of
Swearingen, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Quanah, Crowell, Copper Breaks State Park and Lazare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3423 10005 3424 10004 3424 10001 3423 10000
      3430 10000 3431 9999 3430 9970 3395 9969
      3395 10004 3401 10005
TIME...MOT...LOC 0247Z 260DEG 21KT 3407 10001

WR
Special weather statement, Jul 4, 11:35 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1135 PM CDT TUE JUL 4 2017

OKZ034>036-038-050500-
Kiowa OK-Greer OK-Comanche OK-Jackson OK-
1135 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kiowa...east central
Greer...western Comanche and northeastern Jackson Counties Until
midnight CDT...

AT 1134 PM CDT, strong thunderstorms were along a line extending from
4 miles northwest of Warren to near Fort Sill. These storms were
nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Cache, Snyder, Blair, Mountain Park, Medicine Park,
Indiahoma, Roosevelt, Tom Steed Reservoir, Warren, Fort Sill, Lake
Lawtonka, Wichita Mountains Wildlife Refuge, Altus-Lugert Lake, Mount
Scott, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9931 3472 9843 3450 9840 3477 9940
TIME...MOT...LOC 0434Z 340DEG 0KT 3483 9927 3465 9854

MAHALE
Special weather statement, Jul 5, 12:02 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1202 AM CDT WED JUL 5 2017

OKZ034>036-038-050545-
Kiowa OK-Greer OK-Comanche OK-Jackson OK-
1202 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...southeastern
Greer...western Comanche and northeastern Jackson Counties Until 1245
AM CDT...

AT 1201 AM CDT, strong thunderstorms were along a line extending from
5 miles east of Mangum to near Lawton, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Mangum, Cache, Granite, Snyder, Blair, Mountain Park,
Medicine Park, Indiahoma, Roosevelt, Cooperton, Meers, Tom Steed
Reservoir, Lake Lawtonka, Fort Sill, Warren, Brinkman, Hester,
Wichita Mountains Wildlife Refuge and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3477 9950 3449 9831 3477 9833 3502 9953
TIME...MOT...LOC 0501Z 323DEG 5KT 3488 9941 3463 9842

MAHALE
Special weather statement, Jul 5, 12:17 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1217 AM CDT WED JUL 5 2017

OKZ027-038-039-050545-
Grady OK-Stephens OK-Comanche OK-
1217 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...northwestern
Stephens and northeastern Comanche Counties Until 1245 AM CDT...

AT 1214 AM CDT, a strong thunderstorm was located over eastern Fort
Sill, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lawton, Duncan, Marlow, eastern Fort Sill and Central High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3448 9814 3451 9814 3451 9821 3459 9843
      3476 9836 3470 9793 3444 9803
TIME...MOT...LOC 0514Z 288DEG 22KT 3466 9831

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:35 PM CDTSpecial Weather StatementOUNComanche25 min
Jul 5, 12:02 AM CDTSpecial Weather StatementOUNComanche43 min
Jul 5, 12:08 AM CDTAreal Flood AdvisoryOUNComanche, Greer, Jackson, Kiowa3 hr
Jul 5, 12:17 AM CDTSpecial Weather StatementOUNComanche28 min
Jul 5, 12:42 AM CDTSpecial Weather StatementOUNJackson33 min
Jul 5, 12:50 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman40 min
Jul 5, 1:12 AM CDTSpecial Weather StatementOUNWashita33 min
Jul 5, 1:16 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman44 min
Jul 5, 1:19 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jackson, Kiowa, Tillman3 hr
Jul 5, 1:22 AM CDTSevere Thunderstorm WarningOUNGrady40 min
Jul 5, 1:25 AM CDTSpecial Weather StatementOUNJackson35 min
Jul 5, 1:27 AM CDTSevere Thunderstorm WarningOUNTillman48 min
Jul 5, 1:31 AM CDTSpecial Weather StatementOUNCotton29 min
Jul 5, 1:40 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman50 min
Jul 5, 1:49 AM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Jul 5, 1:51 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman39 min
Jul 5, 2:00 AM CDTSpecial Weather StatementOUNGarvin30 min
Jul 5, 2:07 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Grady, Jefferson, Stephens3 hr
Jul 5, 2:11 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens49 min
Jul 5, 2:15 AM CDTSevere Thunderstorm WarningOUNCotton, Jackson, Tillman45 min
Jul 5, 2:28 AM CDTSpecial Weather StatementOUNGarvin, Stephens32 min
Jul 5, 2:44 AM CDTSpecial Weather StatementOUNCoal31 min
Jul 5, 2:55 AM CDTSevere Thunderstorm WarningOUNJefferson50 min
Jul 5, 2:56 AM CDTAreal Flood AdvisoryOUNCoal, Johnston, Pontotoc3 hr
Jul 5, 3:01 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jul 5, 3:13 AM CDTFlash Flood WarningOUNCotton, Jefferson, Stephens6 hr
Jul 5, 3:21 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jul 5, 3:45 AM CDTSpecial Weather StatementOUNJefferson45 min
Jul 5, 3:56 AM CDTSpecial Weather StatementOUNMurray34 min
Jul 5, 3:59 AM CDTSpecial Weather StatementOUNMurray31 min
Jul 5, 4:01 AM CDTAreal Flood AdvisoryOUNGarvin, Murray, Pontotoc3 hr
Jul 5, 4:07 AM CDTFlash Flood WarningOUNAtoka, Coal6 hr
Jul 5, 4:14 AM CDTSpecial Weather StatementOUNCarter, Love46 min
Jul 5, 4:27 AM CDTAreal Flood AdvisoryOUNCarter, Coal, Johnston, Marshall, Murray, Pontotoc3 hr
Jul 5, 5:05 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Johnston, Marshall55 min
Jul 5, 5:33 AM CDTAreal Flood AdvisoryOUNAtoka, Bryan, Johnston, Marshall3 hr
Jul 5, 9:49 AM CDTAreal Flood WarningOUNAtoka, Coal6 hr
Jul 4, 7:11 PM CDTSpecial Weather StatementOUNKnox19 min
Jul 4, 7:23 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox37 min
Jul 4, 7:56 PM CDTSevere Thunderstorm WarningOUNFoard, Knox49 min
Jul 4, 8:04 PM CDTAreal Flood AdvisoryOUNKnox116 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger47 min
Jul 4, 9:50 PM CDTSpecial Weather StatementOUNFoard, Hardeman25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.